Nebraska, 2022

Damaging Winds in Nebraska, June 20, 2022

June 20, 2022 · NWS GID · 2 events in 2 counties and zones

Scattered high-based thunderstorms tracked across northern and western portions of South Central Nebraska on this Monday afternoon and evening, prompting a few reports of marginally-severe wind gusts. This included 62 MPH measured by a mesonet station six miles south-southeast of Overton, and 59 MPH measured by the Ord Airport ASOS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered high-based thunderstorms tracked across northern and western portions of South Central Nebraska on this Monday afternoon and evening, prompting a few reports of marginally-severe wind gusts. This included 62 MPH measured by a mesonet station six miles south-southeast of Overton, and 59 MPH measured by the Ord Airport ASOS. Activity diminished by mid-evening with the gradual loss of daytime heating.

This event unfolded in a classic hot, deeply-mixed environment, and mainly affected areas west of a line from Greeley-Alma. Deep layer shear was on the weak side, around 25-30 knots, with mixed-layer CAPE values peaking between 500-1000 J/kg. Given the deep mixing in place, healthy DCAPE values of 1000-1500 J/kg developed, allowing for the potential for intense wind gusts with stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 20, 10:58 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 20, 10:58 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1158 AM CDT Mon Jun 20 2022

...AVIATION UPDATE...

.DISCUSSION...(Today through Sunday)
Issued at 414 AM CDT Mon Jun 20 2022

Outside of a few isolated sprinkles/light showers in portions of
north central Kansas, things have been quiet once again through
the overnight hours. Satellite imagery showing other than some
scattered clouds in mainly WSW areas, skies across the CWA remain
on the clear side. In the upper levels, the main ridge axis has
shifted just off to our east, lined up roughly along the MS River,
with low pressure spinning in the ID/MT border area and troughing
extending south into the Desert SW. At the sfc, the gusty winds
remain in place, as the CWA continues to sit between high pressure
dominating the eastern CONUS and a trough of low pressure
extending from central SD southward through the High Plains. This
is keeping winds southerly, at even at 3AM we're still getting
gusts near 25-30 MPH for much of the area. Like the previous
couple nights, temps early this AM are warm, sitting in the mid
70s to near 80 degrees.

Today and tonight...

No changes made to the Heat Advisory for today, which remains in
effect CWA-wide through early this evening. Looking at afternoon
highs and heat index values climbing into the upper 90s-low 100s.
Similar to this past weekend, gusty southerly winds will help
provide at least some relief. Gusts over 30 MPH will be possible
again today.

Overall there hasn't been any notable changes in the models,
keeping the upper level flow across the region SSWrly, with the
low pressure system currently moving into the Nrn Rockies
continuing to push east through the day. For the daytime hours and
early evening hours today, most of the CWA will likely be dry.
The main chance for isolated/scattered showers and storms through
roughly 00-03Z will be confined to WSW portions of the CWA.
Through early evening, the main sfc cold front accompanying this
upper level low and a shortwave trough swinging NE out of the
central Rockies looks to remain off to our NW. Models suggesting
that precip development late in the afternoon/early evening will
be in a corridor where some better mixing is expected, better
heating/steepening lapse rates...and generally along the edge of
the stronger mid-level warmth/capping. Instability is less than
stellar for mid-late June, and models show deeper layer shear
being on the weaker side...thinking the overall coverage of this
activity will be more isolated/scattered in nature, with the main
threat from any stronger storms being with strong wind gusts.

As we get into the mid-evening hours and through the overnight
hours, thunderstorm chances will be tied to the sfc cold front,
which gets pushed southeast across the area by the upper level
low/trough axis shifting NE into the Dakotas by Tuesday AM. Though
the forecast has PoPs across all but far SErn portions of the CWA,
confidence in the evolution of precip coverage with time is
pretty low. Models are in fairly good agreement showing a decent
amount of coverage along the front as it first shifts into NWrn
portions of the CWA, but several then diminish activity as the
front pushes further through the CWA...while lift remains driven
by sfc/lower level frontogenetical forcing, the best upper level
forcing remains well off to our north. So there is some question
with how much precip folks end up seeing...PoPs overnight are
broad, and those hoping for a notable amount of rain are like
going to be disappointed. There will continue to be a threat for
strong/severe storms through the overnight hours...as models are
in good agreement showing instability sticking around, with
increasing deeper layer shear. As a result, much of our south
central NE counties are included in the SPC Day 1 Marginal Risk
area, with the Slight Risk area clipping a very small part of NWrn
Valley county...the better svr chances look to be just off to our
north where that better upper lift will reside. Damaging wind
gusts and large hail would be the primary threats through the
overnight hours tonight.

Tuesday into next weekend...

The main story for the mid-week on through the end of the forecast
period remains with the upper level ridging continuing to break
down and periodic thunderstorm chances in the forecast. On
Tuesday, models are in good agreement showing that upper level
system moving into the Dakotas tonight continuing to push
northeast into Canada, with the center of the deamplified upper
high shifting back into the Srn Plains...with flow across our area
turning more zonal. The sfc cold front moving through the CWA
looks to stall out over central KS, with some model differences
with just how far off to our south it ultimately ends up. This
frontal boundary will be the focus for another round of
thunderstorm development Tuesday afternoon-night, so where it ends
up is a pretty important detail for our forecast. At this point
our north central KS look to have the best chances for any storms,
but forecast PoPs are pretty broad/further north at this
point...will be fine tuned as the location of that front becomes
clearer. As we get into Wednesday and on into the weekend, models
are in pretty good agreement keeping the upper level pattern on
the zonal side, with periodic shortwave disturbances riding around
the edge of that ridging. Confidence in the timing/location of
any of those disturbances is certainly not on the high side at
this point, as those aspects can be affected by any previous
systems passing through. Made no changes to the NBM PoPs, which
are on the generous side area/timing-wise with those uncertainties
in place.

This cold front moving through tonight/Tuesday will bring some
relief from the heat, with highs Tuesday in the upper 80s-mid 90s,
but the eventual timing (does it speed up/slow down?) of that
boundary moving through could throw a wrench in the temp forecast
for parts of the CWA...most likely the southern half of the CWA.
Wednesday looks to have highs settled into the mid 80s, but
warming back into the 90s expected for Thur/Fri. Models suggesting
the potential for another 'cool-down' into the 80s perhaps in the
Sun/Mon timeframe...but confidence in that is not high at this
point.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1145 AM CDT Mon Jun 20 2022

Gusty southerly winds expected this afternoon through the evening
time frame. A LLJ will setup ahead of the cold front this evening
and LLWS over the TAF sites with FROPA. Models have low chances of
convection making it to the TAF sites tonight, so decided to VCTS
in case an isolated -TSRA makes it. EAR would have the better
chance of an isolated storm otherwise expect VFR through the
period.

&&

.CLIMATE...
Issued at 941 AM CDT Mon Jun 20 2022

-- Regarding possible (likely?) record WARM LOW TEMPERATURES today
(June 20) at both Grand Island/Hastings airports:

PLEASE NOTE: the current values need to "survive" through midnight
CST (1am CDT) to become OFFICIAL daily records (this appears fairly
likely unless convective outflow happens to cool things down).

- Hastings airport:
low temperature SO FAR today: 76
existing record: 74 in 2006

- Grand Island airport:
low temperature SO FAR today: 78
existing record: 73 in 2006/1989/1986

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 7 PM CDT this evening for NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...Heat Advisory until 7 PM CDT this evening for KSZ005>007-017>019.

&&

DISCUSSION...ADP
AVIATION...Beda
CLIMATE...Pfannkuch
Hazardous weather outlook, Jun 20, 2:34 PM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
334 PM CDT Mon Jun 20 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
334 PM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Through around 7 PM, heat index values as high as 100 to 105
degrees will continue across much of the outlook area. As a
result, the final stretch of a three-day Heat Advisory continues
through that time area-wide.

At some point between now and sunrise Tuesday, isolated to
scattered thunderstorms are possible almost anywhere in the
outlook area. Although the majority of storms should stay on the
weaker side, there is a chance that a few could become severe. Any
possible severe storms would be most favored to occur prior to
10 PM, and mainly to the northwest of a line from Osceola to
Hastings Nebraska, to Phillipsburg Kansas. The main threats with
any severe storms would be wind gusts up to around 60 MPH, with a
lesser chance of hail up to around quarter size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Between Tuesday evening and Saturday night, there are various,
on-and-off chances for thunderstorms for various portions of the
outlook area. At this time, the probability for severe storms
appears fairly low through Wednesday. However, beyond Wednesday,
there is still too much uncertainty in forecast details to
confidently assess possible severe storm potential.

Friday appears to be our next day with possible excessive heat
concerns. Although subject to some forecast adjustments between
now and then, afternoon heat index values are currently forecast
to climb between 100 and 105 degrees across most of the area
Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible instances of severe
thunderstorm winds or hail that might occur through this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jun 20, 3:10 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
410 PM CDT Mon Jun 20 2022

NEZ060-072-202145-
Dawson NE-Gosper NE-
410 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of north central Gosper
and south central Dawson Counties through 445 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elwood, or 17 miles southwest of Lexington, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elwood around 415 PM CDT.
  Johnson Lake around 425 PM CDT.

Other locations in the path of this storm include Lexington.

This includes Interstate 80 between mile markers 227 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4065 9998 4087 9990 4075 9961 4048 9993
      4051 9998
TIME...MOT...LOC 2110Z 209DEG 38KT 4057 9994

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wekesser
Special weather statement, Jun 20, 3:37 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
437 PM CDT Mon Jun 20 2022

NEZ082-202200-
Furnas NE-
437 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of northwestern Furnas
County through 500 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, or 23 miles east of McCook, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wilsonville around 445 PM CDT.

Other locations in the path of this storm include Cambridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 10020 4025 9991 4001 10019
TIME...MOT...LOC 2137Z 215DEG 33KT 4008 10021

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Wekesser
Special weather statement, Jun 20, 3:42 PM CST, 1 minute before
Special Weather Statement
National Weather Service Hastings NE
442 PM CDT Mon Jun 20 2022

NEZ060-202215-
Dawson NE-
442 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of eastern Dawson
County through 515 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Eddyville.

This includes Interstate 80 between mile markers 228 and 233.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 9979 4105 9943 4074 9982 4079 9991
TIME...MOT...LOC 2142Z 217DEG 38KT 4084 9981

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Wekesser

The radar

The Grand Island radar (KUEX), 96 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phelps

When
June 20, 3:43 PM CST
Where
Phelps County, 12.47 mi NE of Bertrand
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.670, -99.480

A wind gust of 62 MPH was measured by a mesonet station located six miles south-southeast of Overton.

Thunderstorm Wind, Valley

When
June 20, 4:55 PM CST
Where
Valley County, (Odx)sharp Fld Ord
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.620, -98.950

A wind gust of 59 MPH was measured by the Ord Airport ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032814, 1032815.